What is a peptic ulcer?
The term ‘peptic ulcer’ is used to describe ulcers in the lining of the stomach and duodenum. Peptic ulcers are so named because ulcers are formed when the lining is broken as a result of being worn down by acid and pepsin; pepsin is a chemical which is manufactured in the body and used to encourage digestion and absorption.
Causes of peptic ulcers
The lining of the stomach and duodenum is protected by a thin layer of mucus; however, this can be broken down by a bacterium known as H pylori or as a result of using non-steroidal anti-inflammatory medications such as ibuprofen, aspirin and diclofenac. H pylori are responsible for over 80 percent of peptic ulcers and non-steroidal anti-inflammatory medications are the second most common cause. Both the bacterium and the medicines affect the protective lining of the stomach or duodenum and cause an ulcer to develop. Research has also shown that other medications, including corticosteroids and bisphosphonates can contribute to the development of peptic ulcers.
Symptoms of peptic ulcers
The most common symptom of a peptic ulcer is pain and the feeling of a burning sensation inside the stomach; sometimes this extends right up to the neck and down to the tummy button (naval). Pain is most common a few hours after eating (between 2 and 5 hours after) and can last anywhere between a few minutes and a few hours. Pain may become heightened when the stomach is empty; if this is the case, the pain usually wears off after the patient has eaten something. An individual may experience no other symptoms if they have a peptic ulcer but they have been known to cause vomiting, nausea and changes in appetite.
Do I need to see a doctor?
Peptic ulcers can be very dangerous so if you have any of the symptoms listed above, you should consult your doctor. You should seek emergency medical care if you experience any of the following symptoms:
- Vomiting blood: this can be a sign of internal bleeding. The blood may be bright red or slightly brown in colour with a grainy effect
- Sharp abdominal pains
- Passing faeces that are black in colour
Treating a peptic ulcer
Treatments are decided upon based on the cause of the ulcer so doctors will first determine whether the ulcer has been caused by H pylori bacteria or non-steroidal anti-inflammatory medications. If the ulcer is a result of H pylori bacteria, usually this will be treated with a course of antibiotics including amoxicillin and clarithromycin; this process is known as eradication therapy as it kills off the bacteria. If the ulcer has been caused by the use of medication, the case will usually be treated using a course of proton pump inhibitors (PPIs); these help to reduce the amount of stomach acid being produced, which will enable the ulcer to heal. Doctors may also prescribe antacids and alginates, which provide short-term relief from any symptoms caused by the ulcer. In cases where medication has been identified as the cause of an ulcer, the doctor will usually advise patients to use an alternative medication in the future.